Loss of Feeling or Paralysis from wrong medication

Of the 1.3 million medication errors made annually in the United States by health care professionals, one of the most frequent errors is giving someone the wrong drug. In several recent instances, the wrong medication left people with loss of feeling and paralysis.

Sometimes medications are given intrathecally, or through a catheter into the fluid surrounding the spinal cord. Usually, the medications given this way are for cancer or to treat severe pain.

Some patients who were receiving methotraxate through an intrathecal catheter to treat cancer received vincristine instead. Vincristine is nearly always fatal if injected intrathecally. It comes in a syringe with an overwrap and is labeled, "WARNING: Fatal if given intrathecally." It happens anyway. The wrong medication is given, and the patient experiences loss of feeling and paralysis, and eventually dies.

In a specific instance, researchers were studying patients who were receiving medications through an intrathecal catheter. While they were doing the study, they noticed that eight patients who were receiving morphine intrathecally experienced loss of feeling and paralysis. All of these instances happened in a four-week period of time. When they checked things out, they discovered that all eight had received methadone with methanol as a preservative instead of morphine. All eight patients had their medications filled at the same pharmacy, and the pharmacy gave them the wrong medication. As a result, some of them were left permanently partially paralyzed.

Giving the wrong medication, the wrong dose of a medication, or the wrong type of medication through an intrathecal catheter can cause loss of feeling and paralysis. This can happen when medications are being given through the catheter to treat a problem, or it can happen when radioactive contrast is injected for x-rays, as in a myelogram. On occasion, the wrong medication has been given instead of the radioactive contrast, and the patient suffered loss of feeling and paralysis as a result.

Pharmacists are healthcare professionals who are experts in medications. They are responsible to see that you receive the correct medications in the correct dosages. If a pharmacist gives a patient the wrong medication, as in the cases above, he has committed malpractice. He has failed to perform his duties correctly, and someone has been harmed as a result.

If you or someone you know has suffered loss of feeling or paralysis because you received the wrong medication through an intrathecal catheter,or any other pharmacy error, you may be entitled to compensation. An experienced pharmacy and medical malpractice lawyer can review your case and help you decide what you should do. We can help you get the restitution you deserve. Contact us today.

  • - -
  • By clicking the "Submit" button below, you agree that law firms you are matched with may contact you by telephone even if you are on a federal or state Do Not Call registry. Up to 10 law firms may respond to your request within approximately 2 weeks. In some cases 3 or more firms may respond to your request after 30 days. Use of this site is subject to our Terms of Use.

Sitemap

Website Design & Web Positioning by Wise Law Group

Copyright ©2012- All rights reserved | Terms of Use

[an error occurred while processing this directive]

If you or someone you know has suffered loss of feeling or
paralysis because you received the wrong medication through an intrathecal catheter, you may be entitled to compensation.